Nevada, 2010

Damaging Wind in Nevada, July 25, 2010

July 25, 2010 · NWS LKN · 1 event in 1 county or zone

Thunderstorm winds ripped off the metal roof of a shed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorm winds ripped off the metal roof of a shed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 25, 2:45 PM PST, 15 minutes earlier.

Area forecast discussion, Jul 25, 2:45 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
345 PM PDT SUN JUL 25 2010

.SYNOPSIS...THE DRY AIR MASS WILL SLOWLY SUCCUMB TO A MORE MOIST
AIR MASS MOVING IN FROM THE SOUTH. THIS WILL BRING INCREASING
CHANCES FOR THUNDERSTORMS TONIGHT. SOME STORMS MONDAY AFTERNOON
AND TUESDAY AFTERNOON COULD BECOME STRONG WITH WIND GUSTS IN
EXCESS OF 50 MPH AND SMALL HAIL. MOISTURE WILL TRY TO LINGER IN
THE EAST...BUT IS ANTICIPATED TO SLOWLY DRY OUT IN THE WEST.
TEMPERATURES ARE EXPECTED TO BE AT OR JUST ABOVE NORMAL FOR THIS
TIME OF YEAR.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY. CONSIDERABLE CLOUDINESS SEEN
ACROSS THE FORECAST AREA TODAY BUT LITTLE IN THE WAY OF
THUNDERSTORM DEVELOPMENT. RADAR THIS AFTERNOON SHOWS A FEW CELLS
TREKKING NORTH ACROSS THE AREA WITH THE BEST ACTIVITY AT THIS TIME
DEPICTED OVER NORTHERN NYE COUNTY MOVING NORTH.

GENERAL PATTERN REMAINS SIMILAR WITH AN UPPER LEVEL RIDGE
CIRCULATING EAST OF THE STATE OVER CENTRAL UTAH WHILE AN UPPER LOW
IS SLOWLY MOVING EAST TOWARDS THE CA COAST. SOUTHERLY FLOW IS
ALLOWING MOIST AIR TO MOVE NORTHWARD OVER THE STATE. MAJORITY OF
THE ACTIVITY HAS BEEN ACROSS EXTREME WESTERN NEVADA THIS
AFTERNOON. PV15 ANOMALY IS SEEN MOVING OVER THE NORTHWESTERN PART
OF THE STATE THIS AFTERNOON AND EVENING WITH A STRONG 250MB JET OF
60 KNOTS BISECTING THE STATE FROM SOUTHWEST TO NORTHEAST. UPPER
LEVEL LAPSE RATES ARE AROUND 7 TO 7.5 C/KM. THERE IS SOME MUCAPE
PER THE GFS FOR THE OVERNIGHT AT ABOUT 100-150 J/KG.
THEREFORE...ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE DURING THE
OVERNIGHT AND HAVE KEPT POPS GOING THROUGH THIS TIME.

ON MONDAY MOISTURE INCREASES SIGNIFICANTLY VERSUS TODAY AS
PRECIPITABLE WATER VALUES INCREASE TO 0.70 TO 0.90 INCHES FROM
WEST TO EAST. PV ANOMALY IS PROJECTED TO MOVE ACROSS THE NORTHWEST
PART OF THE FORECAST AREA...OVER HUMBOLDT COUNTY TOMORROW. UPPER
LEVEL JET WILL REMAIN FAIRLY STRONG AT 65+ KNOTS WHILE UPPER LEVEL
LAPSE RATES CONTINUE TO REMAIN ABOVE 7.25 C/KM. TOMORROW'S
CONVECTIVE ACTIVITY IS PROJECTED TO INCREASE OVER TODAY. THINKING
IS THAT MOST IF NOT ALL THE STORMS WILL START OUT DRY AND
THEREFORE HAVE EXPANDED AND EXTENDED COVERAGE OF THE RED FLAG
WARNING THROUGH TOMORROW EVENING. PLEASE SEE PRODUCT RNORFWLKN FOR
MORE DETAILS.

ONE MORE CONCERN IS IN REGARDS TO THE SEVERE WEATHER THREAT. GFS
SOLUTION SHOWS MODEST CAPE VALUES OF ABOUT 400-600 J/KG ACROSS THE
NORTHERN PORTION OF THE FORECAST AREA...WITH 0-6 KM BULK SHEAR
VALUES OF 40 TO 50 KNOTS FOR THE MONDAY AFTERNOON PERIOD. ISOLATED
STRONG THUNDERSTORMS ARE DEFINITELY A POSSIBILITY DURING MONDAY
AFTERNOON...WITH THE PRIMARY THREAT BEING STRONG WIND GUSTS WITH
THE SECONDARY THREAT OF SMALL HAIL. GIVEN THE SPEED AT WHICH THESE
STORMS ARE GOING TO BE MOVING...FLASH FLOODING APPEARS TO BE A LOW
PROBABILITY.

MUCAPE VALUES FOR MONDAY NIGHT CONTINUE TO SUGGEST POSSIBLE
NOCTURNAL CONVECTIVE ACTIVITY FOR THE OVERNIGHT...SO HAVE KEPT
POPS IN THE ISOLATED TO SCATTERED CATEGORY. STORMS DURING THIS
TIME SHOULD BE ALL WET.

TUESDAY AFTERNOON MAY BE ANOTHER ACTIVE DAY ACROSS NORTHERN NEVADA
AS ONCE AGAIN AS SUFFICIENT ENERGY...INSTABILITY AND DECENT SHEAR
BRING ANOTHER ROUND OF STRONG STORMS.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. OVERALL PATTERN
LOOKS SIMILAR TO PREVIOUS RUNS IN BOTH THE GFS AND ECMWF. THIS
BASICALLY CONSISTS OF A QUASI-STATIONARY UPPER-LEVEL TROUGH OFF THE
PACIFIC NORTHWEST COAST...AND AN UPPER-LEVEL RIDGE OF HIGH PRESSURE
OVER THE SOUTHERN PLAINS. BETWEEN THE TWO SYSTEMS...WINDS ALOFT WILL
HAVE A SOUTHERLY COMPONENT THROUGH THE PERIOD. HOWEVER...AS SHOWN IN
PREVIOUS RUNS...THE TROUGH IS EXPECTED TO GRADUALLY RETREAT A BIT
FURTHER NORTH...WITH THE RIDGE BUILDING FURTHER WEST. THIS SHOULD
ALLOW SOUTHERLY WINDS ALOFT TO BECOME MORE SOUTHWESTERLY OR EVEN
WEST-SOUTHWESTERLY...WHICH SHOULD START TO SCOUR OUT THE MONSOONAL
MOISTURE WHICH WILL BE IN PLACE AT THE START OF THE PERIOD. BOTTOM
LINE IS A SLOW DECLINE IN THUNDERSTORM ACTIVITY FROM WEST TO EAST
AS WE PROGRESS THROUGH THE LONG TERM. TEMPERATURES WILL GENERALLY
RUN A BIT ABOVE NORMAL...WITH HIGHS WARMING SLIGHTLY BUT LOWS
DECLINING SLIGHTLY AS WE HEAD TOWARD THE END OF THE PERIOD AS
MOISTURE CLEARS OUT AND THE RIDGE BUILDS. RCM

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH TOMORROW. MAIN CONCERN
IS ISOLATED THUNDERSTORMS TONIGHT...BECOMING MORE WIDESPREAD
TOMORROW. DO NOT EXPECT STORMS TO DIRECTLY AFFECT TERMINALS
TONIGHT...BUT STORMS ARE POSSIBLE AT THE TERMINALS THEMSELVES AFTER
APPROXIMATELY 17Z MONDAY. WINDS WILL GENERALLY REMAIN BELOW 20 KNOTS
EXCEPT NEAR THUNDERSTORMS. CIGS WILL ALSO GENERALLY REMAIN WELL
ABOVE 5K FEET...EXCEPT IN ANY HEAVY DOWNPOURS ASSOCIATED WITH
STORMS. RCM

&&

.FIRE WEATHER...ONLY ISOLATED DRY THUNDERSTORMS CAN BE SEEN ACROSS
THE FORECAST AREA THIS AFTERNOON WITH THE MAJORITY OF ACTIVITY
BEING GENERATED IN NORTHERN NYE COUNTY THIS AFTERNOON. HAVE
EXTENDED AND EXPANDED THE RED FLAG WARNING TO INCLUDE ALL FIRE
WEATHER ZONES THROUGH MONDAY AT 6 PM PDT. ACTIVITY THIS EVENING IS
EXPECTED TO BE ISOLATED...BUT WILL QUICKLY BECOME MORE ACTIVE
DURING THE LATE MORNING TO EARLY AFTERNOON HOURS. MOISTURE WILL
INCREASE DURING THE MORNING HOURS AND STORMS WILL TRANSITION FROM
DRY TO WET AS THE NORTHEASTWARD PROGRESSION OF MOISTURE CONTINUES.
OTHER THAN LIGHTNING...THE OTHER MAIN THREAT WILL BE STRONG WIND
GUSTS THAT COULD EXCEED 50 MPH. STORMS FOR MONDAY NIGHT AND TUESDAY
WILL BE ALL WET AS THE MOIST AIR MASS REMAINS OVER THE AREA. BY
WEDNESDAY DRIER AIR WILL TRY TO FILTER INTO THE FIRE
DISTRICT...WITH BEST CHANCES FOR ACTIVITY MAINLY IN THE EASTERN
HALF OF THE FORECAST AREA. UNSETTLED WEATHER EVENTUALLY DIMINISHES
FROM WEST TO EAST BY THE WEEKEND.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM PDT MONDAY FOR HUMBOLDT COUNTY...
NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN
EUREKA COUNTY...NORTHERN NYE COUNTY...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY.

RED FLAG WARNING FROM 9 PM THIS EVENING TO 6 PM PDT MONDAY FOR
EXTREME EASTERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY...WHITE PINE
COUNTY.

&&

86/93/93
Hazardous weather outlook, Jul 25, 2:54 PM PST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
354 PM PDT SUN JUL 25 2010

NVZ013-030>037-262300-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
354 PM PDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

MOISTURE WILL CONTINUE TO INCREASE AS THE EVENING WEARS ON...AND
ISOLATED THUNDERSTORMS WILL RESULT. DUE TO THE RELATIVELY DRY
AIR MASS NEAR THE SURFACE...VERY LITTLE PRECIPITATION IS EXPECTED
TO REACH THE GROUND. THE RED FLAG WARNING ISSUED EARLIER TODAY HAS
BEEN EXTENDED TO ALL FIRE WEATHER ZONES AND IS VALID THROUGH 6PM
PDT MONDAY. FOR MORE INFORMATION SEE RNORFWLKN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MOISTURE WILL CONTINUE TO INCREASE THROUGH THE MONDAY INTO
TUESDAY TIME FRAME. STRONG WINDS ALOFT WILL COMBINE WITH DECENT
INSTABILITY...WHICH COULD LEAD TO ORGANIZED THUNDERSTORMS ON THOSE
DAYS. SOME STORMS MAY BE STRONG AND LONG-LIVED...CAPABLE OF
PRODUCING STRONG OUTFLOW WINDS AND SMALL HAIL. RESIDENTS ARE
ENCOURAGED TO KEEP UP TO DATE OF THE UPCOMING WEATHER SITUATION
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The Elko radar (KLRX), 88 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
July 25, 3:00 PM PST to 3:03 PM PST
Where
Elko County, Elko
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.830, -115.770

Thunderstorm winds ripped off the metal roof of an open-front shed near Southside Park in Elko and carried it about 50 yards.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238847.